COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Fluid/Blood Leak (1250)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
07/18/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Concomitant products: cook devices: custom made fenestrated/branched device lot #: ae46895, catalog #: g56298, aaa graft, lot #: a986008, catalog #: zbis-12-45-41, iliac leg graft, right, lot #: 7816441, catalog #: zsue1674zt, iliac leg graft, left, lot #: 7535245, catalog #: zsue2056zt non-cook devices: celiac stent, lot #: 105236, catalog #: bgp2710, sma stent lot #: 106073, catalog #: bgp2708, renal stent, right lot #: 105868, catalog #: bgp2806, renal stent, left lot #: 105531, catalog #: bgp3806, internal iliac stent lot #: 105942, catalog #: bgp3708.(b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
Event or Problem Description
It was reported that a type iii endoleak appeared after implantation of a zenith flex with spiral-z technology aaa endovascular graft iliac leg during an endovascular procedure.The endoleak was found between the right iliac leg graft and a zbis device.Prior to the implantation, imaging from (b)(6) 2017 showed patent celiac, superior mesenteric, and renal arteries.The aneurysm was classified as a type iv thoracoabdominal, stable aneurysm with a maximum diameter of 55mm.There were no renal infarcts observed.On (b)(6) 2019, nine total devices were implanted without difficulty.Post-procedure imaging showed no present endoleaks, device integrity or migration issues, or other technical observations.On (b)(6) 2017, 50 days post procedure, follow-up imaging was completed showing patent arteries and devices.The maximum aneurysm diameter remained at 55 mm.A distal type 1 endoleak was observed on the internal iliac stent, however, was considered to be related to the procedure due to under sizing.This endoleak was treated with placement of a new internal iliac stent and a left renal artery stent.In additional information from the site, it was reported that the patient presented with two type ic endoleaks.One of the endoleaks occurred from the distal portion of the internal iliac bridging stent, to which another stent was added.The other endoleak occurred from the distal portion of the left renal bridging stent, for which an additional angioplasty was completed.The patient was hospitalized from (b)(6) 2017 to (b)(6) 2017 for this.It was reported that the patient is currently free from any type i endoleak.Both of the devices involved were not manufactured by cook with no similar devices being marketed or sold in the united states.This event was later recategorized as a type iii endoleak between the custom made device and the left renal artery stent.This endoleak is considered to be related to the procedure due to under sizing.Comments provided by the site noted that after medical review: catheterization of the renal window g(g=gauche, left renal window).Stenting by a stent from another manufacturer.The angiographic control highlights the persistence of an endoleak.Catheterization of the ams window.Stenting by a stent from another manufacturer the angiographic control highlights the persistence of an endoleak.Catheterization of the hypogastric branch d(d=droit, right iliac branch).Prolongation of the first stent by a stent from another manufacturer.Angiographic control does not demonstrate the persistence of an endoleak.It seems like there was an endoleak et the hypogastric level but not clearly at the sma.A review of the ct scan completed on (b)(6) 2019 later revealed a type iii endoleak arising from the junction of the right iliac leg graft and the zbis device, extending in front of the zbis and down along the internal iliac branch (which is the subject of this report).This endoleak was discovered by an expert image reviewer during image examination regarding a different endoleak.The patient remains in the study.Additional questions regarding event details have been requested but are unavailable during the time of this report.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.H6- additional method code: device not accessible for testing (4117).Investigation - evaluation: a review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control and specifications of the device, as well as an analysis of medical imaging provided from the complainant, was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, medical imaging in the form of a postoperative ct at 50 days post procedure was provided by the complainant and reviewed by an expert image reviewer.A type iii endoleak was observed arising from the junction of the zsle and zbis devices in the right iliac artery, extending in front of the zbis device and down the internal iliac branch.Ultimately, there is no evidence to suggest that product was not manufactured to current specifications.Additionally, a document-based investigation evaluation was performed.Based on the review of current documentation, cook has concluded that sufficient controls and inspections are in place to prevent the release of non-conforming product related to the reported failure mode.Design verification and validation testing showed that the affected product is safe and effective for its intended use.A review of the dhrs for the complaint lot (7816441) and related subassembly lots revealed no non-conformances.A database search found no other events associated with the provided complaint lot.Furthermore, the zsle-16-74-zt is a one-device lot, giving no indication of non-conforming product in house.Because there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformances, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists in house or in field.Cook also reviewed product labeling.The product instructions for use (ifu) provides the following information to the user related to the reported failure mode: "4 warnings and precautions: 4.1 general; additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up: zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion fo the internal iliac arteries.5 adverse events: 5.2 potential adverse events; adverse events that may occur and/or require intervention include, but are not limited to: endoleak.Endoprosthesis: improper component placement; component migration; component separation from another graft component.11 directions for use: note: for directions on how to place a compatible device from the zenith aaa endovascular graft family of products, refer to the instructions for use included with the device.11.1 zenith spiral-z aaa iliac leg system.11.1.4 contralateral iliac leg placement and deployment.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum overlap of one stent, and a maximum overlap of 30 mm within the main body endovascular graft.11.1.5 ipsilateral iliac leg placement and deployment.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.11.1.7 molding balloon insertion.5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.6.Withdraw the molding balloon to the ipsilateral limb overlap region and expand.7.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.8.Deflate and remove molding balloon.Transfer molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand.9.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.12 imaging guidelines and postoperative follow-up: 12.1 general; all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.12.2 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: aneurysms with type iii endoleak." based on the information provided, no product returned, and the results of our investigation, a definitive root cause could not be established.Based on the imaging review, it is likely that the junction was under-ballooned during placement leaving gaps between the grafts.Additionally, the imaging review notes the possibility of the grafts being undersized contributing to the endoleak.It was concluded that endoleak is a known inherent risk of the device and it is also possible that an unintended use error contributed to the event.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.